Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 76, NWS Phoenix, AZ

August 8, 2022Imperial County, Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 8, 2022, 3:07 PM PDT for Imperial County, Riverside County, California. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2022, 3:07 PM PDT (22:07 UTC)
Expired
Aug 8, 2022, 7:15 PM PDT
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Imperial County, CA, Riverside County, CA

The radar

The San Diego radar (KNKX), 139 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:42 PM PDTFLASH FLOOD5 W Chiriaco Summit, CA***DELAYED REPORT*** BOX CANYON RD CLOSED DUE TO FLOODING. VEHICLE WITH 2 OCCUPANTS STRANDED IN WATER.
Aug 8, 4:34 PM PDTFLASH FLOOD5 W Chiriaco Summit, CA***DELAYED REPORT*** SOUTH BOUNDARY RD OF JOSHUA TREE NP CLOSED DUE TO FLOODING. ALL VISITORS HAVE BEEN EVACUATED FROM THE SOUTHERN PORTION THE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WGUS55 KPSR 082207
FFWPSR
CAC025-065-090215-
/O.NEW.KPSR.FF.W.0076.220808T2207Z-220809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
307 PM PDT Mon Aug 8 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  North Central Imperial County in southeastern California...
  Riverside County in southern California...

* Until 715 PM PDT.

* At 307 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Box Canyon Road. Between 0.5 and 1.5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Chiriaco Summit, North Shore, Bombay Beach and Imperial Hot 
  Mineral Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3366 11595 3369 11581 3367 11567 3365 11557
      3356 11540 3343 11544 3342 11544 3323 11558
      3333 11574 3343 11585 3347 11590 3351 11595
      3352 11595

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
3 follow-up statements
229 
WGUS75 KPSR 082229
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
329 PM PDT Mon Aug 8 2022

CAC025-065-090215-
/O.CON.KPSR.FF.W.0076.000000T0000Z-220809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
329 PM PDT Mon Aug 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS 
EVENING FOR NORTH CENTRAL IMPERIAL AND RIVERSIDE COUNTIES...

At 329 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain in Box Canyon Road. Between 1 and 2 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Chiriaco Summit, North Shore, Bombay Beach and Imperial Hot 
  Mineral Springs.

Local flash flood modeling indicates flash flooding along Box Canyon 
Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3366 11595 3369 11581 3367 11567 3365 11557
      3356 11540 3343 11544 3342 11544 3323 11558
      3333 11574 3343 11585 3347 11590 3351 11595
      3352 11595

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
871 
WGUS75 KPSR 082337
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
437 PM PDT Mon Aug 8 2022

CAC025-065-090215-
/O.CON.KPSR.FF.W.0076.000000T0000Z-220809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
437 PM PDT Mon Aug 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS 
EVENING FOR NORTH CENTRAL IMPERIAL AND RIVERSIDE COUNTIES...

At 437 PM PDT, local law enforcement reported Box Canyon Road had 
been closed due to flooding. Between 1 and 2 inches of rain have 
fallen over portions of Box Canyon. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Chiriaco Summit, North Shore, Bombay Beach and Imperial Hot 
  Mineral Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3366 11595 3369 11581 3367 11567 3365 11557
      3356 11540 3343 11544 3342 11544 3323 11558
      3333 11574 3343 11585 3347 11590 3351 11595
      3352 11595

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
034 
WGUS75 KPSR 090219
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
719 PM PDT Mon Aug 8 2022

CAC025-065-090229-
/O.EXP.KPSR.FF.W.0076.000000T0000Z-220809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
719 PM PDT Mon Aug 8 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL IMPERIAL AND 
RIVERSIDE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3366 11595 3369 11581 3367 11567 3365 11557
      3356 11540 3343 11544 3342 11544 3323 11558
      3333 11574 3343 11585 3347 11590 3351 11595
      3352 11595

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:22 PM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 12:22 PM PDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1222 PM MST Mon Aug 8 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Storm chances will remain elevated throughout the work
week and possibly beyond due to abundant moisture in place.
Temperatures will be near to slightly below seasonable norms
during the next several days.

&&

.DISCUSSION...
Latest water vapor satellite imagery early this morning shows an
inverted upper-level trough across northern Sonora. This feature is
resulting some nocturnal convection across portions of SE Arizona.
According to the latest model guidance, this convective complex is
expected to weaken through sunrise with clearing skies expected
throughout the morning hours. For later today, sufficient daytime
heating will result in MLCAPE values between 1000-1500 J/KG with
PWAT values ranging between 1.25" over Gila County to 1.9" across
southwest Arizona and SE California. This will be sufficient once
again to generate another round of afternoon and evening storms.
Activity will first begin to develop early afternoon across the
higher terrain near the Mogollon Rim and White Mountains, moving
into Gila County and then descend from the higher terrain into the
lower deserts this evening. Additional convection may also pop up
across portions of southwest Arizona and SE California this
afternoon, mainly over the higher terrain areas like Joshua Tree
National Park as well as the Kofas. Latest HREF has a 30-50%
probability of winds exceeding 35 mph across the Phoenix area,
while across Pinal County the probability of winds exceeding 35
mph goes up to between 50-70%. Certainty if strong outflows do
move into Pinal County, there will be blowing dust issues, which
could significantly reduce visibilities to make for hazardous
driving conditions.

Latest model guidance, including the HRRR and the UA WRF, are
indicating that Tuesday may be a more convectively active day as an
easterly wave moves across northern Sonora, providing better upper-
level support for storm maintenance. Convection will first fire up
across the Mogollon Rim and White Mountains as well as across SE
Arizona during the afternoon hours and then get steered towards
the lower deserts of South-Central Arizona during the evening
hours, with activity more likely to affect the Phoenix metro area.

Going through the rest of the week and possibly beyond, ensembles
continue to be in very good agreement that the subtropical high
pressure will remain situated northeast of the four corners region.
This overall positioning of the high will be favorable for
continuous moisture advection into the desert southwest with PWAT
values across the lower elevations ranging between 1.7 and 2.0
inches. In addition to the continuous moisture advection, there
will be periodic easterly waves that will migrate into the region,
which will aid in increasing the storm coverage. However,
determining the timing of each individual wave as it approaches
the region is difficult this far in advance. NBM PoPs through the
period range between 25-50% in the lower elevations and between
40-70% across the higher terrain. With the increased moisture and
potential cloud cover from convective debris, high temperatures
during the next several days will remain near to slightly below
normal.

&&

.AVIATION...Updated 1920Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light winds, less than 10 kts, generally favoring a southerly
component will continue to veer toward the west through the
afternoon. Heading into the afternoon and evening hours,
convection over the high terrain east and southeast of Phoenix are
expected to generate an outflow that will progress toward the
Valley. The exact magnitude of outflow winds is uncertain, but the
latest HREF continues to indicate around a 30-40% chance of winds
exceeding 30 kts. Timing for this outflow looks to be around 03Z-06Z.
With the possibility of strong outflow winds, blowing dust will
be a concern particularly for KIWA. There is around a 30% chance
for isolated showers and thunderstorms to also develop as the gust
front moves through. Thereafter, winds will likely become
somewhat more variable before a light easterly flow redevelops
after midnight. Expect SCT-BKN mid and high clouds mostly aoa 10
kft to continue through the period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally retain a southerly component at both KIPL and
KBLH today and tonight, aside from erratic winds from any
showers/thunderstorms. Showers and thunderstorms continue to push
westward into SE CA and is impacting KBLH. Reduced visibilities at
KBLH due to heavy rain are expected to improve going forward as
activity continues to advance west. Additional shower/thunderstorm
activity will be possible this afternoon, which could once again
approach KBLH. Otherwise, expect SCT-BKN mid and high clouds to
mostly remain aoa 10 kft through the period.

&&

.FIRE WEATHER...
Active monsoon storm conditions are expected during the next
several days as moisture levels remain elevated across the area.
With the elevated moisture levels in place, MinRHs will range
between 25-40% with excellent overnight recoveries. Therefore, the
fire danger threat is expected to remain low for the foreseeable
future. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Lojero
AVIATION...Smith/Hirsch
FIRE WEATHER...Lojero

In the hours before

Special weather statement, Aug 8, 1:47 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
147 PM PDT Mon Aug 8 2022

CAZ560-564-568-570-082130-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-
147 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 230 PM PDT...

At 147 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Desert Center, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Desert Center and Chiriaco Summit.

This includes the following highways...
CA Interstate 10 between mile markers 85 and 112.
CA Route 177 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 11532 3358 11519 3340 11526 3349 11571
      3365 11575 3379 11572
TIME...MOT...LOC 2047Z 118DEG 9KT 3353 11536

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 8, 1:52 PM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
152 PM PDT Mon Aug 8 2022

CAZ560-561-082145-
Joshua Tree NP West CA-Joshua Tree NP East CA-
152 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...

At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Cottonwood Visitor Center, or 16 miles north of
Chiriaco Summit, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Riverside County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3391 11563 3374 11573 3384 11609 3404 11590
      3403 11584
TIME...MOT...LOC 2052Z 123DEG 6KT 3389 11582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 8, 2:06 PM PDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
206 PM PDT Mon Aug 8 2022

CAZ560-568-082130-
Chiriaco Summit CA-Joshua Tree NP West CA-
206 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of Riverside County
through 230 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Visitor Center, or 7 miles northwest of Chiriaco Summit,
moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottonwood Visitor Center.

This includes CA Interstate 10 between mile markers 74 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 11593 3374 11571 3362 11577 3366 11595
      3373 11594 3375 11599
TIME...MOT...LOC 2106Z 144DEG 5KT 3372 11582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 8, 2:34 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
234 PM PDT Mon Aug 8 2022

CAZ563-564-567-568-082200-
Chuckwalla Mountains CA-Salton Sea CA-Imperial Valley CA-
Chiriaco Summit CA-
234 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 300 PM PDT...

At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bombay Beach, or 16 miles southeast of Chiriaco
Summit, moving northwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chiriaco Summit, Bombay Beach and Imperial Hot Mineral Springs.

This includes the following highways...
CA Interstate 10 between mile markers 85 and 95.
CA Route 111 between mile markers 48 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.

&&

LAT...LON 3352 11540 3329 11546 3333 11578 3347 11589
      3369 11573 3367 11547
TIME...MOT...LOC 2134Z 118DEG 14KT 3346 11556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:47 PM PDTSpecial Weather StatementPSRRiverside43 min
Aug 8, 1:52 PM PDTSpecial Weather StatementPSRRiverside53 min
Aug 8, 2:06 PM PDTSpecial Weather StatementPSRRiverside24 min
Aug 8, 2:17 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside4 hr
Aug 8, 2:34 PM PDTSpecial Weather StatementPSRRiverside26 min
Aug 8, 2:44 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside46 min
Aug 8, 3:49 PM PDTDust Storm AdvisoryPSRImperial, Riverside86 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.